Texas, 2024

Damaging Winds in Texas, April 9, 2024

April 9, 2024 · NWS OUN · 3 events in 2 counties and zones

A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A round of prolonged and widespread convection occurred across portions of western-north Texas into far southwest Oklahoma on the 9th. Early in the morning, semi-organized clusters of thunderstorms slid across portions of western-north Texas, producing reports/measured gusts of severe wind. Renewed convective development occurred later in the day, beneath the cold upper low, producing additional severe-caliber wind gusts/damage and a few reports of hail from the Red River into south-central Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 9, 5:00 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Apr 9, 5:00 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Norman OK
600 AM CDT Tue Apr 9 2024

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 217 AM CDT Tue Apr 9 2024

As of 06Z, the cold front extended from south-central Oklahoma
and northeastward towards Hughes/Coal Counties. A warm front was
draped across north Texas. The quasi-stationary cold front is
expected to retreat as a pseudo warm front today and the true warm
front remains to our south. With some subsidence occurring on the
back side of the lead shortwave along with weakening isentropic
ascent, there could be a lull in precipitation over our western
counties before the next wave of rain moves in. However, there
are already storms that have developed in far eastern New Mexico
and this activity could translate into our western north Texas
counties after 12Z this morning. Thermodynamic and kinematic
profiles suggest a few of these storms this morning could produce
severe hail. As for southern and southeastern Oklahoma, shower and
thunderstorms could linger over south-central and southeastern
Oklahoma until mid-morning.

While the quasi-stationary boundary remains over our area today,
the true warm front is expected to remain south of our area. In
fact, daytime high temperatures for extreme western parts of our
CWA will be much cooler (near 60 deg F). The center of the closed
upper low is prog'd to skirt northern Mexico this morning, reach
El Paso by mid-day, and head slowly ENE-ward towards our western
north Texas counties tonight. In response, a surface low develops
in the vicinity of our western north Texas counties late evening.
Given strong dynamic ascent, low to moderate instability, and
strong bulk shear, there is a risk of severe thunderstorms over
western north Texas. With H500 temperatures dropping to around
-20C as the center of the closed low passes over western north
Texas tonight, the severe weather threat could persist over this
small area well into tonight and early Wednesday morning. The main
threat with these storms is large hail. With the multiple rounds
of rainfall (mostly convective in nature) expected, there is a
slight risk of flash flooding over western north Texas and far
southern Oklahoma.

Thompson

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 217 AM CDT Tue Apr 9 2024

The closed low is prog'd to pass over the southern plains during the
day Wednesday, though models still differ with where the center of
the low will be. Nevertheless, rain remains likely through
Wednesday, with chances exiting our CWA by Wednesday evening.
Daytime high temperatures on Wednesday will be markedly cooler
with rainfall persisting as the cold upper low passes overhead.
Then, a dry conditions and a warming trend is forecast as highs
rise into the 70's-80's beginning Thursday. Very warm conditions
are expected on Sunday with highs in the 80s and potentially low
90's. Temperatures appear to trend downward slightly from Sunday,
but still, 70's and 80's for early next week. Shower and
thunderstorm chances return on Monday.

Thompson

&&

.AVIATION...
(12Z TAFS)
Issued at 534 AM CDT Tue Apr 9 2024

Rain and thunderstorms will arrive to southern Oklahoma and areas
south of the Red River later this morning. More widespread rain
and thunderstorms are expected later today across most TAF sites.
MVFR ceilings are expected to form later this morning and some TAF
sites with widespread MVFR and occasionally IFR tonight. Gusty
northeast winds will persist except at DUA this morning where
they will be east to southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  67  50  60  46 /  60  80  70  10
Hobart OK         63  48  67  44 /  70  90  50   0
Wichita Falls TX  65  52  64  46 /  80  70  70  10
Gage OK           65  43  70  41 /  30  40  20   0
Ponca City OK     70  50  65  46 /  10  40  40  10
Durant OK         69  58  68  49 /  90  80  80  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...01
LONG TERM....01
AVIATION...09
Hazardous weather outlook, Apr 9, 5:26 AM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
626 AM CDT Tue Apr 9 2024

OKZ004>048-050>052-TXZ083>090-101130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
626 AM CDT Tue Apr 9 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a marginal risk of severe thunderstorms across western
north Texas this morning and again this evening, mainly south of
a Crowell to Wichita Falls line. Isolated large hail is the
primary hazard.

.Heavy Rainfall...
Heavy rainfall and localized flooding of low lying and poorly
drained areas will be possible across southern Oklahoma and
western north Texas through tonight due to slow moving
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Additional thunderstorms are expected Wednesday. A few storms
that develop over southern Oklahoma and western north Texas could
produce large hail.

.Heavy Rainfall...
Areas of heavy rainfall may linger across portions of south
central and southeast Oklahoma on Wednesday. Localized flooding
of low lying and poor drainage areas will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The Dyess AFB radar (KDYX), 116 km away, was scanning. The volume nearest the first event began at 13:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Knox

When
April 9, 7:41 AM CST
Where
Knox County, 3.13 mi NW of Knox City
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
33.446, -99.865

Knox City (KNOX) Mesonet observation.

Thunderstorm Wind, Wilbarger

When
April 9, 7:57 PM CST
Where
Wilbarger County, 3.9 mi ENE of Odell
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
34.365, -99.354

Odell (ODEL) Mesonet observation.

Thunderstorm Wind, Wilbarger

When
April 9, 7:58 PM CST
Where
Wilbarger County, 3.9 mi ENE of Odell
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.365, -99.354

Odell (ODEL) Mesonet observation.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170457, 1170421, 1170423.